Flood, Fremont
- When
- June 18, 2:00 PM MST to June 20, 8:00 AM MST
- Where
- Fremont County, 1.97 mi W of Kinnear to 2.75 mi WSW of Kinnear
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.148, -108.709
Heavy rain and snow melt resulting in flooding along the Big Wind River, especially near the intersection of US Highway 26 and WY Highway 132. The water flowed over the road and caused closure of the road and also one lane was closed for a time as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy rain and snow melt resulting in flooding along the Big Wind River, especially near the intersection of US Highway 26 and WY Highway 132. The water flowed over the road and caused closure of the road and also one lane was closed for a time as well. The water level fell fairly quickly by the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 12:22 PM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 122 PM MDT Mon Jun 18 2018 .SHORT TERM...(This evening through Thursday) Issued at 114 PM MDT Mon Jun 18 2018 A cold low pressure center will move from southern Idaho across the area through Tuesday with clouds, showers and scattered thunderstorms through Tuesday with cool temperatures and elevated relative humidity. Excessive rainfall will increase the threat of flooding. Wednesday warmer high pressure will ridge into the west from the great basin with drying and warming. Some convection will continue with scattered showers and isolated thunderstorms remaining with much less coverage. The warming and drying will then continue through Thursday. .LONG TERM...(Thursday night through Monday) Issued at 114 PM MDT Mon Jun 18 2018 There are things we know and things we don't know in the long range. We do know that the great spinning wheel know as the upper level low will continue to spin a couple of shortwaves into the area through the weekend. However, the models do have some timing differences in the timing and location of the shortwaves. At this point, the best guess for the first on would be on Friday with another chance of showers and thunderstorms. The one for the weekend looks a little more uncertain. For now, we kept things close to continuity and POPs fairly generic until more details can be hashed out a future time. The models still agree that a more settled pattern should arrive for the beginning of next week. With the unsettled weather and continued cloud cover and low thicknesses, temperatures will average below normal through the long term for the most part. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 114 PM MDT Mon Jun 18 2018 Moisture continuing to surge northward will keep the chance of showers and thunderstorms in the forecast through 06Z Tuesday, although coverage may decrease through the evening. The biggest concentration of MVFR conditions from moderate to heavy rain showers will be found west of a KLND to KWRL line this afternoon, although all areas will have a chance. There will be occasional mountain obscurations with low ceilings and reduced visibilities. Showers and thunderstorms should decrease in coverage around sunset, although showers may linger in spots through the night. Expect further showers and thunderstorms Tuesday after 18Z Tuesday, although they are expected to more scattered and not as widespread as on Monday. Ceilings and visibilities should also improve on Tuesday and be VFR for the most part outside of any shower or thunderstorm. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 114 PM MDT Mon Jun 18 2018 A cold low pressure center will move from southern Idaho across the area through Tuesday with clouds, showers and scattered thunderstorms through Tuesday with cool temperatures and elevated relative humidity. Excessive rainfall will increase the threat of flooding. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for WYZ001>003-012-013. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 207 AM MDT Mon Jun 18 2018 WYZ001>020-022>030-191200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 207 AM MDT Mon Jun 18 2018 A Flood Watch remains in effect through tonight for northwest portions of Wyoming. This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered to numerous showers with isolated afternoon thunderstorms through this evening, becoming isolated to scattered over northern and central portions tonight. Locally heavy rain will be possible. Snow levels around ten thousand feet over the western mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Scattered to numerous showers and thunderstorms. Wednesday...Isolated to scattered showers and thunderstorms for all but southern and southwestern portions. Thursday...A chance of thunderstorms in the mountains with less coverage across the lower elevations. Friday and Saturday...An increasing chance of showers and thunderstorms, especially northern and central areas. Sunday...Isolated thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, any flooding and wind gusts past 45 mph. Thank you.
Special Weather Statement National Weather Service Riverton WY 1208 PM MDT MON JUN 18 2018 WYZ019-030-181845- East Sweetwater County-Green Mountains and Rattlesnake Range- 1208 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTHEASTERN SWEETWATER COUNTIES UNTIL 1245 PM MDT... At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles southwest of Crooks Gap, or 24 miles southwest of Jeffrey City, moving northeast at 30 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Crooks Gap around 1245 PM MDT. LAT...LON 4206 10817 4222 10834 4250 10802 4228 10769 TIME...MOT...LOC 1808Z 232DEG 26KT 4220 10813 Hattings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FUNNEL CLOUD 3 WNW HWY JCT 189 AND 3 42.59N 110.14W
06/18/2018 SUBLETTE WY EMERGENCY MNGR
EMERGENCY MANAGER REPORTED FUNNEL CLOUD VIA FACEBOOK.
&&
NMYERSSpecial Weather Statement
National Weather Service Riverton WY
202 PM MDT MON JUN 18 2018
WYZ019-020-022-182045-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
202 PM MDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 245
PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Goldeneye Reservoir, or 26 miles west of Casper,
moving northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Goldeneye Reservoir around 220 PM MDT.
Antelope Hills around 245 PM MDT.
Other locations impacted by this storm include Casper Events Center,
Casper Natrona County Airport, Central Wyoming Fairgrounds, Casper
College, Rotary Park, Edness Kimball Wilkins State Park, Fort Casper
Campground, Natrona, Paradise Valley Country Club and Bessemer Bend.
This includes Interstate 25 between mile markers 178 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4259 10676 4298 10710 4339 10653 4288 10607
4286 10607
TIME...MOT...LOC 2001Z 233DEG 30KT 4291 10684
BourqueSpecial Weather Statement National Weather Service Riverton WY 221 PM MDT MON JUN 18 2018 WYZ017-018-182100- Wind River Basin-Lander Foothills- 221 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near Ethete, or 8 miles northeast of Fort Washakie, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ethete around 225 PM MDT. Kinnear around 235 PM MDT. Ocean Lake around 245 PM MDT. Riverton and Arapahoe around 300 PM MDT. Other locations impacted by this storm include Wyoming Indian Elementary School, Pavillion Natural Gas Processing Plant, Riverton Country Club, Arapahoe Elementary School, Midvale, St Stephens, Fremont County Fairgrounds and Riverton Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4293 10891 4332 10887 4336 10836 4289 10836 TIME...MOT...LOC 2021Z 275DEG 20KT 4310 10880 Baker
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757061.